

PACIFIC ISLANDS FORUM SECRETARIAT

DRAFT PROGRAM FOR PACIFIC REGIONAL PREPARATORY WORKSHOP FOR THE 13TH MINISTERIAL CONFERENCE (MC13)

30 - 31 January 2024

Time: 5:00pm - 7:00pm Fiji time (Virtual Mode)

The Pacific Regional Preparatory Workshop for the Pacific on the preparations for the 13th WTO Ministerial Conference (MC13) will be held virtually on 30 January and 31 January 2024. This Workshop is organised by the Pacific Islands Forum Secretariat (PIFS). The MC13 will be held in Abu Dhabi from 26 – 29 February 2024.

BACKGROUND

The Pacific Regional Preparatory Workshop for MC13 will be held prior to the 13th WTO Ministerial Conference (MC13). The Workshop will be held in virtual mode.

The Workshop is intended to provide an opportunity for senior and middle level government officials to consider the WTO's preparations for MC13, the key issues under negotiations, state of play in the negotiations, the key challenges and expected outcomes for MC13 and update on joint statement initiatives (JSIs).

Objective: To facilitate an understanding of and discussion among senior trade officials about the key negotiating issues in the lead-up to the 13^{th} WTO Ministerial Conference that will be held in Abu Dhabi.

Approach: The Workshop is organised as a Regional Preparatory Workshop for MC13 to help senior capital-based officials in charge of the WTO better understand the current state of play on key issues under discussions in the WTO and facilitate a discussion among the participants with potential MC13 agenda in mind. The Workshop would be dedicated to the possible deliverables for MC13 and give the participant tangible input in their preparation for MC13.

Structure: The Workshop would take a hybrid approach to deliver an overview of the key proposals, positions and sticking points with respect to the likely deliverables for MC13, followed by one or more discussant-speaker who offers their perspectives. An interactive/question-and-answer session could follow. These sessions would focus on the key areas under negotiations and priorities of the Pacific WTO Members for MC13. These topics would focus on Fisheries Subsidies, Agriculture, Development issues, WTO Reforms, Ecommerce and the Joint Statement Initiatives. Each of these topics should cover development-related elements. The PIFS Secretariat would prepare a summary point from the presentations to be circulated to the participants, which they could then use as preparatory documents for MC13.

Timing and venue: 30 and 31 January 2024, Virtual

Target Audience: The target audience will be senior trade officials (Director level officials in charge of WTO issues) and other relevant senior Officials from the 6 PIFS WTO Members (Fiji, Papua New Guinea, Samoa, Solomon Islands, Tonga and Vanuatu), and regional fisheries organisations (Forum Fisheries Agency, Pacific Community, Parties to the Nauru Agreement Secretariat and WCPFC) and some invited speakers. Four participants per Pacific Member country are invited to participate. Two participants should be drawn from Ministries of Trade and others could be drawn from the Ministries of Fisheries, Agriculture and Commerce.

Areas of coverage/Key topics: Fisheries Subsidies; Agriculture; Development issues and Special and differential treatment; WTO Reforms, Ecommerce and Joint Statement Initiatives (E-Commerce, Investment Facilitation for Development, Services Domestic Regulations, MSMEs) and the Trade and Environment Initiatives.



PACIFIC ISLANDS FORUM SECRETARIAT

Proposed Programme Outline and Possible Speakers:

DRAFT PROGRAM (FIJI TIME)

Tuesday, 30 January, 2024	
17H00	Prayer and Brief Welcome
17H05 – 17H15	Opening Session (10 mins)
	Opening remarks: Mr Esala Nayasi, Deputy Secretary General, Pacific Islands Forum Secretariat (PIFS)
17H15 - 17H45	Session 1: Overview of Preparations for MC13 - Process and Expected Outcomes (30 mins)
	This Session would provide an overview of the preparations for MC13 including the process and expected outcomes.
	Moderator: Noah Kouback, Programme Adviser (Trade), Pacific Islands Forum Secretariat
	Speaker: Edwini Kessie, Director of Agriculture and Commodities Division & Head of the WTO Delivery Unit, WTO
	Open discussions to follow.
17H45 - 18H25	Session 2: Agriculture and Discussion (40 mins)
	This Session would present an update on the negotiations on Agriculture and the key elements where decisions need to be reached at MC13.
	Moderator: H E Nella Tavita Levy, Ambassador of Samoa to the United Nations in Geneva
	Speaker: Edwini Kessie, Director of Agriculture & Commodities Division, WTO
	Discussant: Tanvi Sinha, Trade Adviser, Commonwealth Small States Office (CSSO) Geneva
	Discussant: Stuart Harbinson, Pacific Trade Consultant, Geneva
	Open discussions to follow.
18H25 - 19H00	Session 3: Fisheries Subsidies and Discussion (50mins)
	This Session would provide the state of play on the second wave of the fisheries subsidies negotiation and the key elements that need to be addressed to conclude the negotiation before MC13.
	Moderator: Mere Falemaka, PIF Permanent Representative to WTO
	Speaker: Chris Noonan, Associate Professor of Law, University of Auckland, New Zealand
	Discussant: H E Luke Daunivalu, Ambassador of Fiji to the United Nations in Geneva.
	Open discussions to follow.
19H00	Day 1 Closes



PACIFIC ISLANDS FORUM SECRETARIAT

Wednesday, 31 January, 2024	
17H00	Brief Welcome
17H00 - 17H30	Session 4: Development Issues and Discussion 30 mins)
	This Session would present an update on the negotiations on Development Issues including the G90's ten Agreement Specific Proposals on special and differential treatment and where decisions need to be reached at MC13.
	Moderator: Maxine Hunter, Trade Policy Officer, PIFS Geneva
	Speaker : Vueti May, First Secretary, Fiji Mission, Geneva, ACP Focal Point on Development issues
	Discussant: Mere Falemaka, PIFS Permanent Representative to WTO
	Open discussions to follow.
17H30 - 18H10	Session 5: Proposed WTO Reforms and Discussion (40mins)
	This Session would present an update on discussions on WTO Reforms focusing on the proposed areas for the reforms including the Dispute Settlement reforms and the expectations for MC13.
	Moderator: Mere Falemaka, PIF Permanent Representative to WTO
	Speaker: Kim Kampel, Trade Adviser, Commonwealth Small States Office (CSSO), Geneva
	Discussant: tbc
	Open discussions to follow.
18H10 - 18H50	Session 6: E-commerce and Joint Statement Initiatives (JSIs) and Discussion- (50 mins)
	This Session would provide an update on discussions in the Work Program on Ecommerce, the Joint Statement Initiatives (JSIs) and the expected outcomes for MC13. The Session will focus on: E-commerce; Investment Facilitation for Development; and Trade and Environment discussions.
	Moderator: Dan Gay, Pacific Consultant to Pacific WTO Members
	Speaker 1: Kim Kampel, Trade Adviser, CSSO Geneva (E-commerce, Investment Facilitation for Development)
	Speaker 2: Alice Tipping, Director – Trade and Sustainable Development International Institute for Sustainable Development (IISD)
	Open discussions to follow.
18H50 - 19H00	Closing - PIFS (10 mins)